Nebraska, 2012

Blizzard and Winter Storm in Nebraska, December 19, 2012

December 19, 2012 · NWS LBF · 10 events in 9 counties and zones

An intense winter storm tracked from southeastern Colorado into Nebraska. The winter storm brought winter storm and blizzard conditions to portions of the southeast panhandle into southwest and central Nebraska on December 19, 2012.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An intense winter storm tracked from southeastern Colorado into Nebraska. The winter storm brought winter storm and blizzard conditions to portions of the southeast panhandle into southwest and central Nebraska on December 19, 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 19, 4:30 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 19, 4:30 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 AM CST WED DEC 19 2012

.AVIATION...FOR THE KLBF AND KVTN TERMINALS THROUGH 12Z THURSDAY.

FOR THE KLBF TERMINAL...FLT CONDITIONS WILL DETERIORATE QUICKLY
THIS MORNING AS SNOW DEVELOPS ACROSS WESTERN AND SOUTHWESTERN
NEBRASKA. SNOW WILL BEGIN AROUND MID MORNING...WITH VSBYS DROPPING
DOWN TO A MILE OR LESS BY 17Z. THIS AFTERNOON...PERIODIC
VISIBILITIES DOWN TO 1/2SM ARE LIKELY DURING THE MID AFTERNOON
HOURS. CIGS DURING THIS PERIOD WILL BE IFR AND WILL DROP TO LIFR
WITH THE HEAVIER PERIODS OF SNOW. FLT CONDS WILL IMPROVE BEGINNING
MID EVENING WITH CIGS BECOMING VFR AFTER 03Z TONIGHT. NORTHEASTERLY
WINDS WILL BEGIN TO INCREASE AFTER 15Z THIS MORNING AND WILL GUST UP
TO 30 KTS THIS AFTERNOON. WINDS WILL SHIFT TO THE NORTH THIS
EVENING...DECREASING TO 10 TO 15 KTS OVERNIGHT.

FOR THE KVTN TERMINAL...LOOK FOR CIGS TO DROP TO MVFR LATER THIS
MORNING WITH LIGHT SNOW POSSIBLE THIS AFTERNOON WITH VSBYS DOWN TO
1SM. SNOW WILL END BY 00Z THIS EVENING WITH VFR CIGS EXPECTED THERE
AFTER. NORTHERLY WINDS ARE EXPECTED TODAY AND TONIGHT RANGING FROM
10 TO 20 KTS TODAY AND 10 TO 15 KTS TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 354 AM CST WED DEC 19 2012/

SYNOPSIS...

EVENING HAND ANALYSIS OF THE MID AND UPPER LEVELS REVEALS A VIGOROUS
UPPER LEVEL WAVE CENTERED ACROSS THE WESTERN CONUS WHERE ASSOCIATED
HEIGHT FALLS OF A 120 & 140 METERS WERE NOTED AT KLAS AND KSAN WITH
THEIR RESPECTIVE 00Z RAOBS.  ALSO OF NOTE...A SIGNIFICANT MID-UPPER
JET STRETCHES FROM THE AMERICAN SOUTHWEST...ACROSS THE
ROCKIES...INTO THE CENTRAL PLAINS AND EAST TOWARD THE
MID-ATLANTIC...WITH SEVERAL AREAS OF THE JET EXCEEDING 130KTS AT
H3.  AMPLE MOISTURE IS STREAMING ALONG AND SOUTH OF THE UPPER
JET...WITH A STEADY STREAM CROSSING THE CENTRAL PLAINS AT THIS
HOUR.  AT THE SURFACE...MAIN SURFACE LOW ASSOCIATED WITH THE UPPER
WAVE IS NOTED ACROSS WESTERN/CENTRAL COLORADO WITH A SURFACE COLD
FRONT EXTENDING SOUTHWEST FROM THE LOW TOWARD WESTERN ARIZONA.
ANOTHER SURFACE BOUNDARY STRETCHED WEST FROM A WEAK SURFACE LOW OVER
NORTH CENTRAL NORTH DAKOTA TOWARD THE BITTEROOTS.  AREA METARS
REVEAL A BIT OF DRY AIR THAT NEEDS TO BE OVERCOME BEFORE ANY SNOW
WERE TO MAKE IT TO THE SURFACE...HOWEVER OVER THE PAST HOUR KBFF HAS
REPORTED -SN...BUT MOST OF THE HEAVIER ACTIVITY IS FURTHER WEST OVER
THE HIGHER TERRAIN OF EASTERN COLORADO/WYOMING.

&&

.DISCUSSION...

SHORT TERM...TODAY THROUGH 12Z SATURDAY.  A SIGNIFICANT WINTER STORM
IS EXPECTED TO BRING WIDESPREAD SNOW ACROSS THE EASTERN PANHANDLE
AND WESTERN SAND HILLS THIS MORNING...THEN SPREAD EAST ACROSS MUCH
OF THE FORECAST AREA THROUGH MID EVENING.  WIDESPREAD SNOW
ACCUMULATIONS OF 3-5 INCHES WILL BE POSSIBLE /GENERALLY SOUTH OF
HIGHWAY 20/ WITH LOCALIZE AREAS OF 4-7 INCHES UNDER THE HEAVIEST OF
SNOW BANDS.  BASED OFF THE LATEST SUITE OF MODELS /19.00Z/...THE
GREATEST ACCUMULATIONS SHOULD OCCUR ALONG AND SOUTH OF HIGHWAY 92.
IN ADDITION...WIDESPREAD BLOWING SNOW WILL BE POSSIBLE AS WINDS
GUST IN EXCESS OF 25-35 MPH THIS AFTERNOON.  BASED OFF THE POTENTIAL
TRAVEL IMPACTS AND TIMING OF THE HEAVIEST SNOW /AFTERNOON TO EARLY
EVENING/...FELT THAT A NORTHWARD EXTENSION OF THE CURRENT WINTER
STORM WARNING/WINTER WEATHER ADVISORY WAS NEEDED.  WILL NOW CARRY
THE WINTER STORM WARNING FOR THE COUNTIES ALONG AND SOUTH OF
INTERSTATE 80...INCLUDING THE CITY OF NORTH PLATTE AND EXTEND THE
WINTER WEATHER ADVISORY NORTH A ROW OF COUNTIES TO NOW INCLUDE GRANT
EAST INTO WHEELER.

MODEL CONSISTENCY IS NOT AS HIGH AS WOULD BE EXPECTED THIS CLOSE TO
THE ONSET OF PRECIPITATION...SHORT-FUSED ADDITIONS NORTHWARD MAY BE
REQUIRED LATER TODAY...ESPECIALLY IF THE GFS/SREF ARE FAVORED.  IN
CONTRAST...THE EC CAME IN TONIGHT WITH MUCH LESS QPF...BUT HAS THUS
FAR GROSSLY UNDERESTIMATED THE ONGOING PRECIPITATION OVER EASTERN
WYOMING...SO IS SUSPECT.  BUT REGARDLESS...THE SHORT TERM SOLUTIONS
AGREE ON THE GENERAL PATTERN IN WHICH THE VIGOROUS UPPER DISTURBANCE
RAPIDLY CROSSES THE CENTRAL PLAINS TODAY AND TONIGHT. INHERITED
GRIDS HAD A FAIRLY GOOD HANDLE ON THE OVERALL PROGRESSION OF THE
SYSTEM...SO MADE VERY LITTLE IN THE WAY OF CHANGE FROM THE EVENING
UPDATE. THE ONLY REAL TWEAKS TO THE FORECAST DEAL WITH QPF AMOUNTS
AND TIMING AS THE MODEL CONSENSUS HAS SLOWED SYSTEM SOMEWHAT. CROSS
SECTIONS EXTENDING NORTHWEST FROM SOUTH CENTRAL KANSAS INTO THE
BLACK HILLS REGION OF WYOMING INDICATE AN AREA OF STRONG MID LEVEL
FRONTOGENETICAL FORCING CENTERED NEAR KLBF FROM 18-00Z TODAY WITH
A WELL DEFINED ERECT AGEOSTROPHIC CIRCULATION INDICATIVE OF BANDED
HEAVY SNOWFALL. THIS AREA IS CO- LOCATED WITHIN A SATURATED LAYER
AND PLENTIFUL OMEGA WITHIN THE DENDRITIC SNOW GROWTH ZONE...WHICH
WILL MAXIMIZE SNOWFALL RATES DURING THIS TIME PERIOD. THE MODELS
DO HINT AT SOME CONVECTIVE ENHANCEMENT ACROSS OUR FAR SOUTHEAST AS
THERE ARE INDICATIONS OF THETAE FOLDING ALONG THE 312K SURFACE.
WEAKLY CONVECTIVE SNOW BANDING MAY OCCUR LEADING TO SOME HIGHER
RATES...HOWEVER...THE CURRENT FORECAST GENERALLY FAVORS THE IDEA
OF ONE MAIN SNOW BAND CENTERED ALONG/NEAR I80. GIVEN THAT MOST OF
THE MODELS ARE KEYING IN ON GREATER MOISTURE AVAILABILITY FOR SNOW
PRODUCTION...WENT AHEAD AND ADJUSTED SNOW AMOUNTS UP SLIGHTLY FROM
THE PREVIOUS FORECAST. USING A 13:1 SNOW TO LIQUID RATIO...WHICH
TRANSITIONS TO 15:1 BY MID AFTERNOON YIELDS WIDESPREAD SNOW
ACCUMULATIONS OF 5-6 INCHES ALONG AND 50 MILES NORTH/SOUTH OF I80
BY MID EVENING WHEN THE SNOWFALL IS EXPECTED TO TAPER OFF. THE
SLOWER PROGRESSION SUGGESTED BY THE SREF AND GFS/NAM WOULD SUGGEST
AN ADDITIONAL HALF TO AN INCH OF SNOW THIS EVENING...WHICH MAY
NEED TO BE ADDRESSED WITH THE 12Z FORECAST. THERE APPEARS TO BE A
SHARP CUTOFF IN SNOW AMOUNTS FURTHER NORTH AS DRYING OCCURS...WITH
THE POSSIBILITY OF LESS THAN AN INCH NORTH OF HIGHWAY 20.
OTHERWISE DRYING FROM NORTHWEST TO EAST WILL OCCUR LATE THIS
EVENING/OVERNIGHT...AND WITH A FRESH SNOW PACK...COLD TEMPERATURES
WILL BE EXPECTED. UNDERCUT GUIDANCE A FEW DEGREES...WITH LOWS
THURSDAY MORNING WELL INTO THE SINGLE DIGITS...SAVE FOR FAR NORTH
CENTRAL NEBRASKA WHERE CLOUDS MAY LINGER. SUB ZERO READINGS MAY BE
POSSIBLE AT KLBF WITH LIGHT NORTHWEST DRAINAGE WINDS...COULD BE
THE POTENTIAL FOR GUIDANCE GROSSLY OVERESTIMATING LOWS. FOR THE
REMAINDER OF THE SHORT TERM PERIOD...KEPT THINGS DRY WITH BELOW
GUIDANCE TEMPERATURES.

EXTENDED...12Z SATURDAY AND BEYOND.  THE EVENING MODEL SUITE HAS
TRENDED THE POTENTIAL CHRISTMAS STORM AWAY FROM THE CWA...WILL
RETAIN SLIGHT CHANCE POPS...BUT NOT TOO THRILLED ABOUT THE
PROSPECTS.  OTHERWISE MODEL CONSISTENCY IS SOMEWHAT LOW...THUS HAVE
LOW CONFIDENCE IN THE EXTENDED...BUT THE MODELS SOMEWHAT AGREE ON A
PRETTY GOOD COLD AIR DUMP INTO THE NORTHERN AND CENTRAL PLAINS EARLY
NEXT WEEK.  HIGHS MAY STRUGGLE TO REACH THE 20S BY MID WEEK.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 9 PM
CST /8 PM MST/ THIS EVENING FOR NEZ056>059-069>071.

WINTER WEATHER ADVISORY UNTIL 9 PM CST /8 PM MST/ THIS EVENING
FOR NEZ022>029-035>038.

&&

SHORT TERM/EXTENDED...JACOBS
AVIATION...CLB
Hazardous weather outlook, Dec 19, 4:04 AM MST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 AM CST WED DEC 19 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-201130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
504 AM CST WED DEC 19 2012 /404 AM MST WED DEC 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A POTENT WINTER STORM WILL TRACK ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA TODAY THROUGH EARLY EVENING. WIDESPREAD ACCUMULATING
SNOWS ARE LIKELY ACROSS MOST OF WESTERN AND NORTH CENTRAL
NEBRASKA. SNOW ACCUMULATIONS WILL RANGE FROM AROUND 2 INCHES IN THE
NORTHERN SAND HILLS...UP TO OVER 5 INCHES ALONG AND SOUTH OF
INTERSTATE 80. IN ADDITION TO SNOW...STRONG NORTHERLY WINDS OF 20
TO 35 MPH WILL DEVELOP THIS AFTERNOON AND EVENING...AND WILL LEAD
TO BLOWING AND DRIFTING OF SNOW. TRAVEL MAY BECOME VERY DIFFICULT
THIS AFTERNOON AND EVENING ALONG AND SOUTH OF HIGHWAY 2 FROM
ANTIOCH TO DUNNING AND SOUTH OF HIGHWAY 91 FROM DUNNING TO
ERICSON.

WINDS WILL BEGIN TO DIMINISH LATE THIS EVENING AND INTO THE
OVERNIGHT HOURS WITH COLD TEMPERATURES AROUND ZERO EXPECTED BY
THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE OBSERVERS ARE REQUESTED TO PHONE IN SNOWFALL REPORTS
TO THE NATIONAL WEATHER SERVICE OFFICE IN NORTH PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 5 blizzard. Local standard time, as filed.

Winter Storm, Deuel

When
December 19, 6:00 AM MST to 9:00 PM MST
Where
Deuel forecast zone
Reported by
COOP Observer
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

A Cooperative observer near Big Springs reported heavy snow and blowing snow with visibility below a quarter mile at times. Nearby Ogallala AWOS recorded north winds of 35 to 45 mph from the late morning through mid afternoon hours. Storm total snowfall across Deuel County ranged from 3 to 6 inches.

Winter Storm, Keith

When
December 19, 6:00 AM MST to 9:00 PM MST
Where
Keith forecast zone
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

The Ogallala AWOS recorded strong north winds of 35 to 45 mph from late morning through the mid afternoon hours. These strong winds created white out conditions with visibility below a quarter mile at times. Interstate 80 was closed as a result of the winter storm conditions. Storm total snowfall across Keith County ranged from 3 to 6 inches.

Winter Storm, Logan

When
December 19, 9:00 AM CST to 9:00 PM CST
Where
Logan forecast zone
Reported by
ASOS
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Nearby North Platte ASOS recorded strong north winds of 30 to 40 mph from late morning through the afternoon hours. These strong winds created white out conditions with visibility below a quarter mile at times along with considerable blowing and drifting snow. Storm total snowfall across Logan County ranged from 3 to 6 inches.

Winter Storm, Lincoln

When
December 19, 9:00 AM CST to 10:00 PM CST
Where
Lincoln forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Winter storm conditions indirectly contributed to the fatality of a male driver on Interstate 80 near North Platte when the vehicle slid into the rear of a semi-truck around 1230 p.m. on December 19, 2012. The accident forced the closure of Interstate 80 for a few hours.

Winter Storm, Custer

When
December 19, 9:00 AM CST to 9:00 PM CST
Where
Custer forecast zone
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Broken Bow ASOS recorded strong north winds of 30 to 40 mph during the afternoon and early evening hours. These strong winds created white out conditions with visibility below a quarter mile at times along with considerable blowing and drifting snow. Storm total snowfall across Custer County ranged from 4 to 6 inches.

Blizzard, Lincoln

When
December 19, 9:00 AM CST to 10:00 PM CST
Where
Lincoln forecast zone
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

North Platte ASOS recorded strong north winds of 30 to 40 mph with occasional gusts to near 50 mph during the afternoon hours. These strong winds created blizzard conditions with visibility below a quarter mile for at least 3 hours along with considerable blowing and drifting snow. The blizzard conditions caused the closure of Interstate 80. Total snowfall across Lincoln County ranged from 3 to 7 inches.

Blizzard, Perkins

When
December 19, 9:00 AM MST to 9:00 PM MST
Where
Perkins forecast zone
Reported by
AWOS
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Nearby Ogallala AWOS and Imperial ASOS recorded strong north winds of 30 to 40 mph with occasional gusts to near 50 mph from late morning through the late afternoon hours. These strong winds created blizzard conditions with visibility below a quarter mile for at least 3 hours along with considerable blowing and drifting snow. Snow drifts to three and a half feet were reported. Total snowfall across Perkins County ranged from 4 to 7 inches.

Blizzard, Chase

When
December 19, 9:00 AM MST to 9:00 PM MST
Where
Chase forecast zone
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Imperial ASOS recorded strong north winds of 30 to 40 mph with occasional gusts to near 50 mph from late morning through the late afternoon hours. These strong winds created blizzard conditions with visibility below a quarter mile for at least 3 hours along with considerable blowing and drifting snow. Total snowfall across Chase County ranged from 5 to 7 inches.

Blizzard, Hayes

When
December 19, 10:00 AM CST to 10:00 PM CST
Where
Hayes forecast zone
Reported by
ASOS
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Area ASOS machines to include Imperial, North Platte and McCook recorded strong north winds of 30 to 40 mph with occasional gusts to near 50 mph from late morning through the late afternoon hours. These strong winds created blizzard conditions with visibility below a quarter mile for at least 3 hours along with considerable blowing and drifting snow. Total snowfall across Hayes County ranged from 5 to 7 inches.

Blizzard, Frontier

When
December 19, 10:00 AM CST to 10:00 PM CST
Where
Frontier forecast zone
Reported by
ASOS
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Nearby McCook and the North Platte ASOS recorded strong north winds of 30 to 40 mph with occasional gusts to near 50 mph during the afternoon and early evening hours. These strong winds created blizzard conditions with visibility below a quarter mile for at least 3 hours along with considerable blowing and drifting snow. Total snowfall across Frontier County ranged from 5 to 7 inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Lincoln2012-12-19MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419845, 419846, 419847, 419848, 419849, 419851, 419852, 419853, 419868, 419869.